When you have pain, you may reach for aspirin or ibuprofen without much thought, but new research has shown risks you should recognize.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you choose to use them. Amazingly, younger men might be at greater risk.
Pain Killers And Hearing Loss – What The Research Says
Prestigious universities, such as Vanderbilt, Harvard, and Brigham Young, conducted a thorough 30 year study. The researchers asked 27,000 individuals between the ages of 40 and 74, to complete a biennial questionnaire that included numerous health and lifestyle questions.
Researchers were not sure what to expect because the survey was very extensive. After reviewing the data, they were surprised to find a strong connection between hearing loss and over-the-counter pain relievers.
They also faced a more startling conclusion. Men 50 or younger were nearly two times as likely to have hearing loss if they frequently used acetaminophen. People who frequently used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing lasting hearing loss.
Another surprising thing that was discovered was that high doses used from time to time were not as bad for your hearing as low doses taken frequently.
It’s important to mention this connection, but it doesn’t definitively reveal whether the pain relievers actually caused the hearing loss. Causation can only be demonstrated with additional study. But these results are compelling enough that we should rethink how we’re utilizing pain relievers.
Current Theories About The Connection Between Pain Relievers And Hearing Loss
Experts have several conceivable theories as to why pain relievers may cause hearing impairment.
Your nerves convey the experience of pain to your brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. You then feel less pain as the normal pain signals are blocked.
Scientists suspect this process also reduces blood flow in the inner ear. This blood brings vital nutrients and oxygen. When the flow is reduced for prolonged periods of time, cells become malnourished and die.
Also, there’s a specific protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, might block this.
What You Can do?
The most noteworthy revelation was that men younger than 50 were more likely to be impacted. This is an earnest reminder that hearing loss can occur at any age. But as you get older, if you take the appropriate steps you will have a better chance of maintaining your hearing.
While we aren’t implying that you completely stop using pain relievers, you should recognize that there might be negative effects. Take pain relievers as prescribed and minimize how often you use them if possible.
Seek out other pain relief possibilities, including gentle exercise. You should also decrease the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. These approaches have been shown to naturally lessen pain and inflammation while strengthening blood flow.
Lastly, is an appointment to see us each year to get your hearing examined. Don’t forget, hearing exams are for individuals of all ages. The best time to begin talking to us about preventing additional hearing loss is when you under 50.